Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 40, NWS Kansas City, MO

August 16, 200910 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 16, 2009, 8:56 AM CDT for 10 counties in Missouri. It was in force for 4 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2009, 8:56 AM CDT (13:56 UTC)
Expired
Aug 16, 2009, 12:53 PM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Buchanan County, MO, Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Livingston County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 9:41 AM CDTFLASH FLOODE Osborn, MOWATER WAS REPORTED FLOWING OVER HIGHWAY 36, A QUARTER MILE EAST OF OSBORN.
Aug 16, 9:41 AM CDTFLASH FLOODFairport, MOWATER WAS REPORTED FLOWING OVER HIGHWAY A, OVER THE NORTH SIDE OF FAIRPORT.
Aug 16, 10:14 AM CDTFLASH FLOODCameron, MOMULTIPLE ROADS WERE REPORTED TO HAVE UP TO 4 INCHES OF FLOWING WATER.
Aug 16, 10:54 AM CDTFLASH FLOODTurney, MOWATER WAS REPORTED FLOWING OVER HIGHWAY A IN TURNEY. ONE VEHICLE ACCIDENT WAS REPORTED WITH THIS FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1827 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1827 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 161356
FFWEAX
MOC021-025-049-061-063-075-079-081-117-165-162000-
/O.NEW.KEAX.FF.W.0040.090816T1356Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
856 AM CDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL COUNTY IN NORTH CENTRAL MISSOURI...
  CLINTON COUNTY IN NORTHWEST MISSOURI...
  DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  DEKALB COUNTY IN NORTHWEST MISSOURI...
  EASTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN GENTRY COUNTY IN NORTHWEST MISSOURI...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 300 PM CDT SUNDAY

* AT 853 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE  
  WARNED AREA. RADAR ESTIMATES AS WELL AS SURFACE OBSERVATIONS 
  INDICATE THAT ONE TO TWO INCHES OF RAIN HAS FALLEN SINCE 6 AM WITH 
  LOCALLY HIGHER AMOUNTS. THE THUNDERSTORMS ARE EXPECTED TO CONTINUE 
  UNTIL NOON WITH ONE TO TWO INCHES OF ADDITIONAL RAINFALL POSSIBLE. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CAMERON...CHILLICOTHE...GALLATIN...GOWER...HAMILTON...LATHROP...
  MAYSVILLE...PLATTSBURG...TRENTON...WESTON...AGENCY...
  BRECKENRIDGE...CAMDEN POINT...CLARKSDALE...DEARBORN...EDGERTON...
  GALT...GILMAN CITY...JAMESPORT...KINGSTON...OSBORN...PATTONSBURG...
  SPICKARD...STEWARTSVILLE...TRIMBLE...UTICA AND WHEELING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
      3951 9504 3989 9451 4022 9412 4027 9358

$$

DB
2 follow-up statements
000 
WGUS73 KEAX 161456
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
956 AM CDT SUN AUG 16 2009

MOC021-025-049-061-063-075-079-081-117-165-162000-
/O.CON.KEAX.FF.W.0040.000000T0000Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB MO-PLATTE MO-CLINTON MO-CALDWELL MO-BUCHANAN MO-LIVINGSTON MO-
DAVIESS MO-GRUNDY MO-GENTRY MO-HARRISON MO-
956 AM CDT SUN AUG 16 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN HARRISON...
SOUTHEASTERN GENTRY...GRUNDY...DAVIESS...LIVINGSTON...EASTERN
BUCHANAN...CALDWELL...CLINTON...NORTHERN PLATTE AND DEKALB COUNTIES
UNTIL 300 PM CDT...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS PARTS OF THE WARNED 
AREA. THE HEAVIEST BAND OF RAINFALL WAS LOCATED FROM PLATTSBURG TO 
CHILLICOTHE AND TRENTON WITH THE BAND OF RAIN MOVING EAST NORTHEAST 
AT 30 MPH. AN ADDITIONAL INCH OF RAINFAL IS LIKELY WITH THIS BAND OF 
HEAVY RAIN AS IT MOVES EAST NORTHEAST LATE THIS MORNING. THE 
ADDITIONAL HEAVY RAIN WILL FALL ON RAIN SOAKED AREAS WHICH RECEIVED 
ONE TO THREE INCHES EARLIER THIS MORNING. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CAMERON...CHILLICOTHE...GALLATIN...GOWER...HAMILTON...LATHROP...
MAYSVILLE...PLATTSBURG...TRENTON...WESTON...AGENCY...BRECKENRIDGE...
CAMDEN POINT...CLARKSDALE...DEARBORN...EDGERTON...GALT...GILMAN
CITY...JAMESPORT...KINGSTON...OSBORN...PATTONSBURG...SPICKARD...
STEWARTSVILLE...TRIMBLE...UTICA AND WHEELING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
      3951 9504 3989 9451 4022 9412 4027 9358

$$

DB
000 
WGUS73 KEAX 161753
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1253 PM CDT SUN AUG 16 2009

MOC021-025-049-061-063-075-079-081-117-165-161807-
/O.CAN.KEAX.FF.W.0040.000000T0000Z-090816T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEKALB MO-PLATTE MO-CLINTON MO-CALDWELL MO-BUCHANAN MO-LIVINGSTON MO-
DAVIESS MO-GRUNDY MO-GENTRY MO-HARRISON MO-
1253 PM CDT SUN AUG 16 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN
HARRISON...SOUTHEASTERN GENTRY...GRUNDY...DAVIESS...LIVINGSTON...
EASTERN BUCHANAN...CALDWELL...CLINTON...NORTHERN PLATTE AND DEKALB
COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

&&

LAT...LON 4015 9337 3964 9338 3955 9419 3937 9489
      3951 9504 3989 9451 4022 9412 4027 9358

$$

DEROCHE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 6:54 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 16, 6:54 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 AM CDT SUN AUG 16 2009

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

THE COLD FRONT MADE FAIRLY STEADY PROGRESS THROUGH THE FIRST HALF OF
THE OVERNIGHT HOURS...AIDED BY MODERATE TO STRONG CONVECTION.
HOWEVER THAT CONVECTION IS NOW IN A WEAKENING PHASE...AS THE
SHORTWAVE ENERGY WHICH INITIATED IT MOVES OFF TO THE NORTHEAST. THAT
BEING SAID...EXPECT COLD POOL FROM SAID CONVECTION AND THEREFORE THE
EFFECTIVE COLD FRONT TO CONTINUE TO MOVE SOUTHEAST INTO NORTHWEST
MISSOURI AND NORTHEAST KANSAS THROUGH THE MORNING. THE SOUTHEASTWARD
PROGRESS IS EXPECTED TO SLOW CONSIDERABLY BY MID TO LATE
MORNING...AS THE SHORTWAVE ENERGY CONTINUES TO MOVE OFF TO THE
NORTHEAST AND THE MID LEVEL RIDGE HOLDS TIGHT OVER THE SOUTHERN US.
EXPECT LINGERING SURFACE BOUNDARY TO BE DRAPED OVER NORTHWEST
MISSOURI THROUGH THE REST OF THE DAY...POSSIBLY AS FAR SOUTH AS A
STJ/MCI TO IRK LINE.

MEANWHILE AREA OF CONVECTION CURRENTLY OVER MUCH OF NORTHERN
MISSOURI WILL CONTINUE TO MOVE NORTHEAST...WITH ADDITIONAL
CONVECTION BECOMING INCREASINGLY ELEVATED UNDER MID LEVEL MOISTURE
PLUME AND BROAD ISENTROPIC LIFT REGIME. AS LOW LEVEL JET WEAKENS
CONSIDERABLY DURING THE MORNING...THIS CONVECTION IS EXPECTED TO
DIMINISH. WHILE LEAD SHORTWAVE WILL MOVE OFF TO THE NORTHEAST AND
LOW LEVEL JET WEAKENS DURING THE DAY...BROAD ISENTROPIC LIFT WILL
CONTINUE WITHIN MOISTURE PLUME. IN ADDITION...ANY EMBEDDED
SHORTWAVES WITHIN IT WILL SPARK SCATTERED SHOWERS AND THUNDERSTORMS.
THE AMOUNT OF INSTABILITY IS THEREFORE IN QUESTION.

DESTABILIZATION MOST LIKELY OVER CENTRAL INTO EASTERN KANSAS THIS
AFTERNOON...AS THE UPPER TROUGH AXIS APPROACHES. THIS ACTIVITY WOULD
THEN DEVELOP NORTHEAST ALONG THE SURFACE BOUNDARY INTO NORTHERN
MISSOURI. 2000-3000 J/KG CAPE POSSIBLE ALONG THE SURFACE BOUNDARY.
SHEAR IS NOT EXPECTED TO BE STRONG DURING THE LATE AFTERNOON
HOURS...HOWEVER MODELS SUGGEST IT WILL INCREASE DURING THE EVENING.
ALTHOUGH INSTABILITY WILL BE DECREASING AT THAT TIME. THEREFORE
LARGE HAIL AND STRONG WINDS WILL BE THE PRIMARY THREATS. PWAT
REMAINS HIGH SO ANY STORM WHICH FORMS MAY BRING LOCALLY HEAVY
RAINFALL.

THE SURFACE BOUNDARY WILL STILL BE DRAPED ACROSS THE REGION ON
MONDAY. THEREFORE MANY OF THE SAME CONCERNS ABOUT LOCATION OF HEAVY
RAIN AND POSSIBLE SEVERE STORMS PERSIST INTO MONDAY. FOR NOW HAVE
INCREASED POPS ACROSS THE BOARD.

&&

.AVIATION...

FOR THE 12Z TAFS...WITH ONGOING CONVECTIVE ACTIVITY ACROSS THE
TERMINALS CEILING HEIGHTS AND WINDS WILL BE DIFFICULT TO PIN DOWN
THROUGH THE MORNING HOURS. CIGS HAVE ALREADY BEEN WONDERING IN AND
OUT OF THE MVFR AND VFR CATEGORIES. AFTERNOON HOURS WILL NOT BE MUCH
BETTER AS EXPECTATIONS ARE THAT MORE THUNDERSTORM ACTIVITY WILL
DEVELOP OVER THE KANSAS MISSOURI BORDER REGION AGAIN LATER THIS
AFTERNOON. THEREFORE...OVERALL CONFIDENCE IN THE FORECAST IS
LOW...AND MANY AMENDMENTS WILL LIKELY BE NEEDED FOR THE TAFS TODAY.

ONGOING MORNING CONVECTION IS EXPECTED TO PERSIST THROUGH AROUND
15Z...WHICH IS WHEN CURRENT TIMING WOULD HAVE THE BACK EDGE OF THE
CONVECTION SHIFTING EAST OF THE TERMINALS. HOWEVER...ACTIVITY
FARTHER TO THE WEST...LIFTING NORTHEAST...MAY STILL DRAG ITS FOOT
ACROSS THE TERMINALS...SO HAVE LEFT VCSH WITH A CB IN THE CLOUD
GROUP THROUGH THE LATE MORNING AND AFTERNOON HOURS. ADDED A TEMPO
GROUP FOR THE LATE AFTERNOON EARLY EVENING HOURS AS A COLD FRONT
SLOWLY SHIFTS SOUTHEAST THROUGH THE REGION...WHICH WITH THE
AFTERNOON SUN...MAY SPARK MORE WIDESPREAD THUNDERSTORMS ACTIVITY.
GONE WITH A PROB30 GROUP FOR THE POST 00Z HOURS OF THE EVENING WHEN
SUNS HEATING WILL BE LESS HELPFUL AND CURRENT MODEL OUTPUT INDICATES
PRECIPITATION MAY BE SHIFTING SOUTH AND EAST.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 16, 5:56 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT SUN AUG 16 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
556 AM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH THROUGH
THE MORNING HOURS. THIS ACTIVITY IS NOT EXPECTED TO BECOME SEVERE. A
SURFACE BOUNDARY WILL THEN LINGER OVER NORTHERN MISSOURI THROUGH THE
REST OF THE DAY AND INTO TONIGHT. ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED TO DEVELOP ALONG THIS BOUNDARY DURING THE AFTERNOON AND
EVENING HOURS...AFFECTING AREAS MAINLY ALONG AND NORTH OF A LINE FROM
KANSAS CITY TO MACON. THESE THUNDERSTORMS WILL PRESS GENERALLY
EASTWARD DURING THE EVENING AND OVERNIGHT HOURS. THE AMOUNT OF
INSTABILITY WILL DEPEND ON THE AMOUNT OF DAYTIME HEATING. IF
SUFFICIENT HEATING OCCURS...SOME OF THE STORMS MAY BE STRONG TO
SEVERE. THE PRIMARY THREATS WITH NAY SEVERE STORMS WILL BE LARGE
HAIL...DAMAGING WIND AND HEAVY RAIN. AN ISOLATED TORNADO MAY BE
POSSIBLE...BUT THE PROBABILITIES REMAIN VERY LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT IS EXPECTED TO LINGER OVER THE MIDWEST REGION THROUGHOUT
THE FIRST HALF OF NEXT WEEK...BRINGING PERIODIC CHANCES OF RAIN. THE
NEXT HIGHEST CHANCE OF THUNDERSTORMS WILL ARRIVE ON MONDAY...WITH AN
ATTENDANT THREAT FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

A BRIEF BREAK FROM THE RAIN MAY ARRIVE FOR MONDAY NIGHT INTO TUESDAY
AS THE FRONT TEMPORARILY SINKS SOUTH...BEFORE THE NEXT GOOD CHANCE
FOR RAIN ARRIVES FOR THE MIDDLE OF THE WEEK. THERE IS TOO MUCH
UNCERTAINTY IN THE FORECAST DETAILS TOWARD MID-WEEK...TO DETERMINE A
SEVERE THREAT FOR THAT TIME FRAME.

OF MORE CERTAINTY IS A THREAT FOR LOCALLY HEAVY RAIN IN ANY STORM
WHICH MOVES OVERHEAD...DUE TO THE ABUNDANT ATMOSPHERIC MOISTURE
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN MONDAY AFTERNOON.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:14 PM CDTFlash Flood WatchEAXAdair, Andrew, Buchanan, Caldwell, Carroll, Chariton and 22 more23 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.